Some severe bleeding cases also in Wisconsin
“Through continued monitoring, we’ve recently learned of new cases of individuals experiencing severe bleeding after using synthetic cannabinoids,” said IDPH Director Nirav D. Shah, M.D., J.D. “We don’t know if this is a new batch of drugs or product that has been held back from when we began seeing cases at the end of March, but it reiterates the importance of staying away from synthetic cannabinoids. If you know someone who uses synthetic cannabinoids, tell them these are deadly products and try to help them get treatment for substance use.”
Unlike many diseases that are required to be reported to public health officials, like measles, West Nile virus, meningococcal disease, and others, cases of individuals experiencing adverse reactions to illicit drugs are not required to be reported. There may be additional cases that have not been reported and future cases are likely to occur.
In these instances, individuals who have been sickened by synthetic cannabinoids have reported coughing up blood, blood in the urine, severe bloody nose, bleeding gums, and/or internal bleeding.
People who have used these drugs and have severe or unexplained bleeding or bruising should call 911 or have someone take them to the emergency department.
Individuals who cannot stop using synthetic cannabinoids should seek help from substance use treatment programs.
Individuals can locate a substance use disorder provider or treatment facility through the Illinois Helpline for Opioids and Other Substances at https://helplineil.org/.